Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS Pittsburgh, PA

April 8, 20205 counties in Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 8, 2020, 1:07 AM EDT for 5 counties in Ohio. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2020, 1:07 AM EDT (05:07 UTC)
Expired
Apr 8, 2020, 1:26 AM EDT
In force
19 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, OH, Coshocton County, OH, Harrison County, OH, Jefferson County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 104 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 11:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

970 
WUUS51 KPBZ 080507
SVRPBZ
OHC019-031-067-081-157-080600-
/O.NEW.KPBZ.SV.W.0039.200408T0507Z-200408T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
107 AM EDT Wed Apr 8 2020

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Harrison County in east central Ohio...
  Southwestern Jefferson County in east central Ohio...
  Northeastern Coshocton County in east central Ohio...
  Southwestern Carroll County in east central Ohio...
  Tuscarawas County in east central Ohio...

* Until 200 AM EDT.

* At 107 AM EDT, a severe thunderstorm was located near New
  Philadelphia, moving southeast at 55 mph.

  HAZARD...Wind gusts to 60 mph and quarter-size hail.

  SOURCE...Radar.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  New Philadelphia...               Dover...
  Uhrichsville...                   Cadiz...
  Freeport...                       Newcomerstown...
  Dennison...                       Strasburg...
  Sugarcreek...                     Gnadenhutten...
  Tuscarawas...                     Bolivar...

This includes  Interstate 77 in Ohio between mile markers 60 and 94.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4044 8168 4063 8167 4065 8147 4067 8146
      4066 8144 4065 8144 4065 8139 4037 8087
      4016 8088 4017 8134 4021 8134 4022 8162
      4045 8196
TIME...MOT...LOC 0507Z 305DEG 46KT 4041 8151 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
926 
WWUS51 KPBZ 080526
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
126 AM EDT Wed Apr 8 2020

OHC019-031-067-081-157-080536-
/O.CAN.KPBZ.SV.W.0039.000000T0000Z-200408T0600Z/
Harrison OH-Jefferson OH-Coshocton OH-Carroll OH-Tuscarawas OH-
126 AM EDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR HARRISON...SOUTHWESTERN
JEFFERSON...NORTHEASTERN COSHOCTON...SOUTHWESTERN CARROLL AND
TUSCARAWAS COUNTIES IS CANCELLED...
                
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 600 AM EDT for
east central Ohio.

LAT...LON 4044 8168 4063 8167 4065 8147 4067 8146
      4066 8144 4065 8144 4065 8139 4037 8087
      4016 8088 4017 8134 4021 8134 4022 8162
      4045 8196
TIME...MOT...LOC 0524Z 305DEG 46KT 4027 8124 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 12:38 AM EDT, 29 minutes earlier.

Area forecast discussion, Apr 8, 12:38 AM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1238 AM EDT Wed Apr 8 2020

.SYNOPSIS...
More showers and storms later tonight will give way to a dry
Wednesday. Additional rain is expected Thursday with a cold front
before dry weather returns this weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1230 AM Update: Convective clusters across Michigan have now evolved
into a MCS encroaching the northern periphery of the PBZ forecast
area. With steep mid-level lapse rates thanks to the EML, both the
squall line and discrete cells out ahead are more than capable of
producing large hail. Even storms of lesser strength will likely be
producing hail the size of peas.

The squall line will continue to surge south over the next few hours.
Surface instability is greatest west of the PA State Line.
Confirmation of this analysis as Canton recorded a 57 knot wind gust
just moments ago, with nearby observations showing similarly high
gusts. Expect this wind hazard to continue southward to the I-70
corridor, especially areas west of Pittsburgh, as the line progresses
southward.

The observed line is advancing a bit faster than CAM consensus. The
line should pass through Morgantown by no later than 5am.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
Mid-morning Wednesday shortwave ridging will ensue coincident with
a brief dry period and above normal temperature. Late Wednesday a
positively tilted trough North of the Great Lakes will drag a robust
cold front through the area with another round of precipitation
possible through the overnight into Thursday. Much colder air will
arrive behind the front and may prompt a change to snow Thursday
night. At this time, only minor-to- trace accumulations are expected
north of I-80.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Shortwaves embedded in NW flow will bring the chance for rain/mixed
with snow showers and cold temperature Friday. At this time little to
no accumulation is expected. High pressure returns Saturday,
returning dry weather through much of the weekend. Crossing low
pressure and upper troughing will return rain chances late this
weekend into early next week. Temperature will moderate back to the
seasonal norm through the weekend.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
Thunderstorms are pushing southward across the forecast area, and
should reach the PIT area terminals in another hour. Restrictions
will briefly drop to IFR as the line crosses with improvement
immediately thereafter.

Ceilings are then expected to gradually rise, but remain overcast,
during the day Wednesday with a NW flow and shortwave ridging in
place.

.Outlook...
Expect conditions to degrade once again with a cold front approach
and passage on Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 7, 11:47 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1147 PM EDT Tue Apr 7 2020

MDZ001-WVZ511>514-090400-
Garrett-Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1147 PM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Tonight.

Thunderstorms are expected late tonight. Some storms may become
severe with large hail and possible some damaging gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509-510-090400-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
1147 PM EDT Tue Apr 7 2020

...SEVERE THUNDERSTORM WATCH 85 IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms are expected late tonight. Some storms may become
severe with large hail and possible some damaging gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 7, 11:32 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1132 PM EDT Tue Apr 7 2020

PAZ015-016-080400-
Jefferson-Clarion-
1132 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT CENTRAL JEFFERSON AND EAST CENTRAL CLARION COUNTIES...

At 1132 PM EDT, a strong thunderstorm was located 7 miles east of
Clarion, moving east at 45 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Clarion...                        Brookville...
Reynoldsville...                  Brockway...
Sykesville...                     Falls Creek...
Strattanville...                  Summerville...
Limestone...                      Corsica...
Sigel...                          Fisher...

This includes  Interstate 80 in Pennsylvania between mile markers 60
and 96.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4120 7874 4120 7877 4113 7880 4104 7880
      4111 7945 4126 7943 4130 7882 4126 7874
TIME...MOT...LOC 0332Z 275DEG 41KT 4117 7925
Local storm report, Apr 8, 12:04 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1204 AM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     HAIL             BROOKVILLE              41.16N  79.08W
04/07/2020  E0.75 INCH       JEFFERSON          PA   911 CALL CENTER

&&

EVENT NUMBER PBZ2000792

BROWN
Special weather statement, Apr 8, 12:04 AM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1204 AM EDT Wed Apr 8 2020

PAZ016-080430-
Jefferson-
1204 AM EDT Wed Apr 8 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT CENTRAL JEFFERSON COUNTY...

At 1203 AM EDT, a strong thunderstorm was located near Reynoldsville,
or 8 miles west of DuBois, moving east at 45 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Brookville...                     Reynoldsville...
Brockway...                       Sykesville...
Falls Creek...

This includes  Interstate 80 in Pennsylvania between mile markers 80
and 96.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4120 7877 4114 7880 4103 7880 4106 7909
      4125 7908 4124 7874 4123 7874 4123 7871
      4120 7871
TIME...MOT...LOC 0403Z 274DEG 40KT 4114 7892
Special weather statement, Apr 8, 12:10 AM EDT, 57 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1210 AM EDT Wed Apr 8 2020

PAZ007>009-014>016-022-080500-
Armstrong-Jefferson-Forest-Butler-Clarion-Venango-Mercer-
1210 AM EDT Wed Apr 8 2020

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND GUSTY
WIND WILL AFFECT MERCER...VENANGO...NORTHEASTERN BUTLER...
NORTHWESTERN JEFFERSON...NORTHWESTERN ARMSTRONG...CENTRAL CLARION AND
FOREST COUNTIES...

At 1210 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Chapman State Park to near
Sharpsville. Movement was southeast at 65 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with these storms.

Locations impacted include...
Hermitage...                      Sharon...
Oil City...                       Grove City...
Franklin...                       Clarion...
Sharpsville...                    Marienville...
Knox...                           Greenville...
Sugarcreek...                     Tionesta...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 114 and 138.
  Interstate 80 in Pennsylvania between mile markers 12 and 62.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4144 7896 4145 7906 4142 7907 4142 7909
      4134 7909 4138 7897 4137 7897 4102 7977
      4125 8052 4149 8052 4149 8000 4162 7983
      4162 7895
TIME...MOT...LOC 0410Z 305DEG 58KT 4177 7926 4128 8057
Special weather statement, Apr 8, 12:12 AM EDT, 55 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1212 AM EDT Wed Apr 8 2020

OHZ040-041-PAZ007-013-014-020-080500-
Columbiana-Carroll-Butler-Lawrence-Mercer-Beaver-
1212 AM EDT Wed Apr 8 2020

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND GUSTY
WIND WILL AFFECT COLUMBIANA...NORTHEASTERN CARROLL...SOUTHWESTERN
MERCER...BEAVER...LAWRENCE AND NORTHERN BUTLER COUNTIES...

At 1211 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near New Wilmington to near Minerva.
Movement was east at 50 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with these storms.

Locations impacted include...
New Castle...                     Hermitage...
Sharon...                         Butler...
Salem...                          East Liverpool...
Beaver Falls...                   Columbiana...
Monaca...                         East Palestine...
Wellsville...                     Ellwood City...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 23.
  Interstate 79 in Pennsylvania between mile markers 85 and 112.
  Interstate 80 in Pennsylvania between mile markers 0 and 9.
  Interstate 376 in Pennsylvania between mile markers 4 and 40.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4099 7969 4054 8052 4064 8052 4061 8057
      4063 8060 4062 8063 4058 8067 4058 8074
      4060 8075 4060 8079 4073 8119 4073 8109
      4090 8108 4090 8090 4093 8089 4093 8082
      4090 8082 4090 8052 4124 8052
TIME...MOT...LOC 0411Z 275DEG 45KT 4108 8029 4076 8102
Local storm report, Apr 8, 1:02 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
102 AM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     TSTM WND DMG     COLUMBIANA              40.89N  80.69W
04/08/2020                   COLUMBIANA         OH   PUBLIC

            LARGE PINE TREE FELL DOWN ACROSS A DRIVEWAY

&&

EVENT NUMBER PBZ2000793

BROWN

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 12:12 AM EDTSpecial Weather StatementPBZColumbiana48 min
Apr 8, 12:23 AM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Jefferson, Tuscarawas52 min
Apr 8, 12:37 AM EDTTornado WarningPBZColumbiana11 min
Apr 8, 12:47 AM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Jefferson43 min
Apr 8, 1:11 AM EDTSevere Thunderstorm WarningPBZBelmont, Harrison, Jefferson49 min
Apr 8, 1:53 AM EDTSpecial Weather StatementPBZBelmont, Guernsey, Monroe, Noble37 min
Apr 8, 2:08 AM EDTSpecial Weather StatementPBZMuskingum37 min
Apr 8, 2:42 AM EDTSpecial Weather StatementPBZMonroe, Noble33 min
Apr 8, 3:20 AM EDTSpecial Weather StatementPBZNoble25 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.